The etiologies of the syndrome of acute bilateral basal ganglia lesions in diabetic-uremic subjects have been postulated to involve metabolic and/or vascular factors related to diabetes mellitus, uremic toxins, metabolic acidosis, and hypoxemia. The role of dopamine receptor antagonists in the pathophysiology of this disorder has never been discussed before. We present a diabetic-uremic subject who developed bilateral basal ganglia lesions and involuntary movements after metoclopramide therapy. All workup test results were negative except that for impaired renal function. The involuntary movements disappeared after discontinuation of metoclopramide. She developed acute parkinsonism with gait disturbance after metoclopramide therapy several months after the first episode. Her gait gradually improved after discontinuation of metoclopramide. We suggests that metoclopramide therapy may further damage the vulnerable basal ganglia and lead to drug-induced parkinsonism and also the syndrome of acute bilateral basal ganglia lesions in this diabetic-uremic subject. Dopamine receptor antagonists should be avoided or used with caution in subjects with diabetes and uremia.
|Number of pages||3|
|Journal||Journal of Experimental and Clinical Medicine(Taiwan)|
|Publication status||Published - Feb 2011|
- Basal ganglia
- Diabetes mellitus
- Movement disorder
ASJC Scopus subject areas